Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Green Bay, WI

July 19, 2019Door County, Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 19, 2019, 3:44 AM CDT for Door County, Kewaunee County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2019, 3:44 AM CDT (08:44 UTC)
Expired
Jul 19, 2019, 4:15 AM CDT
In force
31 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Door County, WI, Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS53 KGRB 190844
SVRGRB
WIC029-061-190915-
/O.NEW.KGRB.SV.W.0016.190719T0844Z-190719T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
344 AM CDT Fri Jul 19 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kewaunee County in northeastern Wisconsin...
  Southern Door County in northeastern Wisconsin...

* Until 415 AM CDT.

* At 344 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Sturgeon Bay to 6 miles west of
  Algoma, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sturgeon Bay, Algoma, Whitefish Bay, Forestville, Clay Banks,
  Valmy, Gregorville, Rankin, Euren and Carlsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4486 8714 4477 8726 4456 8739 4459 8760
      4492 8752 4493 8745 4496 8744 4498 8711
TIME...MOT...LOC 0844Z 273DEG 29KT 4494 8743 4458 8755 

HAIL...0.75IN
WIND...60MPH
 
$$

MPC
2 follow-up statements
001 
WWUS53 KGRB 190900
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
400 AM CDT Fri Jul 19 2019

WIC029-061-190915-
/O.CON.KGRB.SV.W.0016.000000T0000Z-190719T0915Z/
Kewaunee WI-Door WI-
400 AM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHEASTERN KEWAUNEE AND SOUTHERN DOOR COUNTIES...

At 400 AM CDT, severe thunderstorms were located along a line
extending from near Jacksonport to near Algoma, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sturgeon Bay, Algoma, Whitefish Bay, Forestville, Clay Banks, Valmy,
Gregorville, Rankin, Euren and Carlsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4486 8714 4477 8726 4456 8739 4459 8760
      4492 8752 4493 8745 4496 8744 4498 8711
TIME...MOT...LOC 0900Z 273DEG 29KT 4493 8728 4457 8740 

HAIL...<.75IN
WIND...60MPH
 
$$

MPC
577 
WWUS53 KGRB 190912
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
412 AM CDT Fri Jul 19 2019

WIC029-061-190922-
/O.EXP.KGRB.SV.W.0016.000000T0000Z-190719T0915Z/
Kewaunee WI-Door WI-
412 AM CDT Fri Jul 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEWAUNEE AND
SOUTHERN DOOR COUNTIES WILL EXPIRE AT 415 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4486 8714 4477 8726 4456 8739 4459 8760
      4492 8752 4493 8745 4496 8744 4498 8711
TIME...MOT...LOC 0912Z 273DEG 29KT 4493 8716 4457 8728 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:53 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 10:53 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1053 PM CDT Thu Jul 18 2019

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 352 PM CDT Thu Jul 18 2019

Several forecast problems to be sorted out over the next 24 hours,
ranging from: location/extent of convective complex tonight,
possibility of severe/heavy rain, high temperatures and heat index
values on Friday.

The 19Z MSAS surface analysis showed a weak area of low pressure
over central Lake MI with a warm front extended east-southeast
across central Lower MI. A cold front was located over the
northern Plains and various outflow boundaries from thunderstorms
over the region. Radar mosaic indicated the only storms in our
vicinity were over northwest WI as a mid-level shortwave moves
toward northern sections of the Great Lakes.

Models are getting into better sync with regards to moving the
cold front into the western Great Lakes region tonight and
stalling this boundary somewhere over central WI after midnight.
Increasing WAA/moisture transport will combine with convergence
along the boundary to fire off another round of showers/
thunderstorms this evening with the highest pops over central/
east-central WI. Far northern WI may escape a good deal of
tonight's convection. The precipitation is forecast to persist
through much of tonight and with PW values of around 2 inches,
heavy rain will be a distinct possibility. This scenario will need
to be watched for potential flooding (i.e., urban/small stream or
flash). Since the exact axis of heavier rain is uncertain, have
held off any Flood Watches at this time. As for severe potential,
0-6km bulk shear of 35-45 knots is more than enough to make up for
weakening instability with a few of the storms becoming strong or
even briefly severe. Torrential downpours and damaging wind gusts
would be the main threats as most of the area remains under a
slight risk of severe weather. Min temperatures to range from the
middle to upper 60s north, to the lower to middle 70s south.

The overnight convection should depart east-central WI Friday
morning, leaving a hot/humid air mass over the region for the rest
of Friday. The stalled front should begin to move back north as a
warm front as southwest winds aloft start to increase. Despite a
mid-level cap in place, cannot rule out a small chance of showers/
thunderstorms late in the day with the front in the vicinity and a
mid-level shortwave approaching from the west. However, the main
story to be the hot temperatures with readings reaching the middle
80s near Lake MI, around 90 degrees north and lower to middle 90s
south. Add in dew points in the upper 60s to middle 70s and we
will have a heat index range from the lower to middle 90s north,
97 to 107 south. Have added Marathon, Shawano, Menominee, Oconto
and Marinette Counties to the Heat Advisory. After collaboration
with ARX and MKX, have cut the end time of the advisory from 11 pm
to 7 pm. Thus, the headline to run from Noon to 7 pm Friday.

.LONG TERM...Friday Night Through Thursday
Issued at 352 PM CDT Thu Jul 18 2019

Main forecast concerns during the extended are the severe weather
chances Friday night into Saturday and again Saturday afternoon
and evening. Other highlights in the extended are the upper-level
pattern changing, allowing for more seasonal temperatures and
drier conditions into the middle of next week.

Friday night into Saturday...Even though a zonal mean flow aloft
will remain over the Upper Mississippi Valley through Saturday, a
mid-level disturbance will push into the region from the west on
Friday evening. Depending on how far north this disturbance and
its associated frontal boundary will move on Friday, it is
possible for the southern portions of the forecast area to remain
dry due to capping, with thunderstorms only impacting far northern
Wisconsin. However, some model guidance suggests the disturbance
will move across central Wisconsin. There is plenty of instability
across the forecast area during this time, with effective shear
values between 30 and 50 knots, with the highest shear values over
far northern Wisconsin. Strong to severe storms will be possible
with the main threats being damaging winds and heavy rainfall.
Localized flooding will also be possible. The showers and storms
would likely end after midnight.

Saturday into Sunday...By early Saturday morning, the nearly
stationary frontal boundary will begin shifting further south over
Wisconsin. However, since the frontal boundary will extend across
the Northern Plains, mid-level moisture and f-gen will cause
convection to redevelop along the boundary. Model guidance
indicates a cluster of showers and storms will impact the forecast
area from Saturday morning through midday Saturday. Since
instability will not be as high during this time to cause severe
weather, heavy rain will be the main concern as PWAT values will
be approaching 2.0 inches. By Saturday afternoon and evening, the
frontal boundary will continue its trek south across Wisconsin.
This will keep the higher chances for showers and storms across
southern Wisconsin during this time. This region will also have
the highest instability to allow strong to severe storms. East-
central Wisconsin could end up on the edge of this risk for
Saturday evening, with the main concern being heavy rain and
damaging winds. Localized flooding would also be possible.
Showers and storms would come to an end Saturday night.

Rest of the extended...The upper-level pattern will change on
Sunday to a northwest flow, as a strong ridge of high pressure
begins to build across the central U.S. This will cause drier
conditions across the forecast area and seasonal temperatures into
the middle of next week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1053 PM CDT Thu Jul 18 2019

A thunderstorm complex across western Wisconsin will sweep across
central and east-central Wisconsin during the overnight hours. The
complex should largely miss AUW/CWA but should hit the rest of the
southern TAF sites. Therefore will go with prevailing
thunderstorms where the confidence is higher in thunderstorms. The
storms themselves could produce gusty winds of 15 to 30 knots and
heavy rain and are not expected to be severe. Once the complex
clears the area the models generally clear the skies out later
Friday morning and into the afternoon hours. However there is a
chance they remain overcast throughout the day if debris clouds
linger or cumulus form during the afternoon hours. There is the
chance for MVFR fog later tonight with light winds and abundant
boundary layer moisture. Later Friday evening another complex is
forecast to develop to the north and plunge southward. Given the
struggles the models have had with these complexes will only
handle this next one with a PROB30 group until chances become
clearer.

.KOSH...A thunderstorm complex is expected to track through the
area between 06-10Z according to the AWIPS TOA tool. Heavy
rainfall and gusty winds of 15 to 30 knots will be the main
threats. Windshifts of interest include variable wind direction
activity tied to thunderstorm cold pool around/after 09Z Friday
and wind shift back to southwest at/around 16Z Friday then the
south around 19Z. Another complex is possible later on Friday
evening. However confidence in this complex is much less certain.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Friday for WIZ013-020-021-
030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....Kallas
LONG TERM......Hykin
AVIATION.......Kurimski
Hazardous weather outlook, Jul 18, 3:52 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
352 PM CDT Thu Jul 18 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
352 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance for strong to severe thunderstorms to develop
late this evening through the overnight hours. Damaging winds,
torrential downpours and large hail will be the primary threats.
Localized flooding is possible if storms move over the same area
for any length of time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A period of very warm and humid weather is expected Friday into
Friday night. Air temperatures in the upper 80s to middle 90s in
the afternoon, combined with humid conditions, will push heat
index values well into the 90s north, 100 to 105 south. Drink
plenty of water and wear light colored clothing if you are
outdoors for an extended period of time.

The chance of thunderstorms will continue at times on Friday night
into Saturday night. It is possible that a severe thunderstorm
threat could develop at some point, though determining exactly
when is uncertain.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation may be needed later tonight.

LMZ521-522-541>543-192100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
352 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of strong or severe storms which could produce
damaging winds and large hail later this evening through the
overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of thunderstorms at times through Saturday night
that may pose a hazard for boaters. Periods of dense marine fog
are also possible.

Kallas/Hykin

In the hours before

Special weather statement, Jul 19, 1:57 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
157 AM CDT Fri Jul 19 2019

WIZ020-021-031-074-190745-
Southern Oconto County WI-Shawano WI-Northern Oconto County WI-
Menominee WI-
157 AM CDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR MENOMINEE...CENTRAL OCONTO AND
CENTRAL SHAWANO COUNTIES UNTIL 245 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Keshena, or 9 miles northwest of Shawano, moving east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shawano, Gillett, Big Smokey Falls, Legend Lake, Keshena, Neopit,
South Branch, Oconto Falls, Red River and Underhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 8902 4517 8826 4481 8804 4473 8885
TIME...MOT...LOC 0657Z 253DEG 29KT 4487 8873

MPC
Special weather statement, Jul 19, 2:02 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
202 AM CDT Fri Jul 19 2019

WIZ005-010-011-018-019-191130-
Vilas-Oneida-Forest-Lincoln-Langlade-
202 AM CDT Fri Jul 19 2019

...AREAS OF DENSE FOG HAVE DEVELOPED ACROSS PORTIONS OF THE NORTH
WOODS EARLY THIS MORNING...

Areas of dense fog, with visibilities of a quarter mile or less,
will continue into the early morning commute. The dense fog is
expected to continue through daybreak before steadily lifting.

Motorists traveling across the region early this morning can
expect rapidly changing and poor visibilities at times. Remember
to turn on your low-beam headlights and allow extra distance
between you and the car in front of you.

Cooley
Special weather statement, Jul 19, 2:40 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
240 AM CDT Fri Jul 19 2019

WIZ031-039-074-190830-
Southern Oconto County WI-Shawano WI-Brown WI-
240 AM CDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN...SOUTHERN
OCONTO AND EASTERN SHAWANO COUNTIES UNTIL 330 AM CDT...

At 240 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pulaski, or 15 miles east of Shawano, moving east at
30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Gillett, Navarino Wildlife Area, Howard, Suamico, Little
Suamico, Chase, Oconto Falls, Pittsfield and Abrams.

People at Pulaski Community Park should consider seeking safe
shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4475 8775 4479 8772 4482 8781 4471 8792
      4463 8793 4466 8784 4455 8797 4465 8855
      4494 8833 4483 8780 4480 8774 4481 8769
      4481 8768
TIME...MOT...LOC 0740Z 283DEG 28KT 4476 8828

MPC
Special weather statement, Jul 19, 3:19 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
319 AM CDT Fri Jul 19 2019

WIZ022-040-190900-
Kewaunee WI-Door WI-
319 AM CDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEWAUNEE AND SOUTHERN
DOOR COUNTIES UNTIL 400 AM CDT...

At 319 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Oconto, or 10 miles north of Bay Shore Park,
moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgeon Bay, Algoma, Brussels, Forestville, Clay Banks, Lincoln,
Gregorville, Rankin, Euren and Dyckesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4477 8726 4457 8739 4460 8776 4464 8777
      4464 8782 4460 8788 4461 8798 4487 8785
      4487 8783 4490 8783 4490 8777 4486 8777
      4470 8793 4463 8793 4469 8780 4486 8766
      4488 8762 4489 8759 4486 8715
TIME...MOT...LOC 0819Z 276DEG 31KT 4479 8775

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:57 AM CDTSpecial Weather StatementGRBMenominee, Oconto, Shawano48 min
Jul 19, 2:40 AM CDTSpecial Weather StatementGRBOconto50 min
Jul 19, 2:45 AM CDTSpecial Marine WarningGRB60 min
Jul 19, 3:19 AM CDTSpecial Weather StatementGRBKewaunee41 min
Jul 19, 3:38 AM CDTSpecial Marine WarningGRB82 min
Jul 19, 4:04 AM CDTSpecial Weather StatementGRBKewaunee41 min
Jul 19, 5:18 PM CDTSpecial Weather StatementGRBLincoln87 min
Jul 19, 6:18 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida72 min
Jul 19, 6:47 PM CDTSpecial Weather StatementGRBMarathon43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.